More threads by jenniferever

:confused:

ok, today I had an appointment with my shrink. I have been seeing him for well over a year now. Anyways, I have ADD (currently take Adderall and it works great, no complaints on this one) and depression, anxiety....

So, the first medication I tried was Wellbutrin. I though that one would be the one, and maybe I would quit smoking too! After about 3 months, I was feeling nothing but irritable.

Next, it was Lexapro. That didn't last very long either, made me feel "insane" (best way to descripe it).

Then we tried Effexor. Worked, or I thought it did, until I ended up in the ER......then on a 72 hour hold in the mental ward....

Then Prozac. Just did not work and had HORRIBLE sexual side effects!!

Oh yeah, we had some Xanax mixed in there also....

OK, I get to the point now, so today, after talking about how I had a rather sobering experience when I saw the scars on my arm in natural sunlight, my doctor prescribed me Lamictal.

I am really kinda hesitant to start this medication. Compared to the other meds I have been on, this one is SERIOUS BUSINESS. There are weird "rash" warnings etc.

I don't know what to do. I mean, this scares me. How do you get off of Lamictal if you are on it for a while?

DOES ANYONE HAVE ANY INSIGHT ABOUT ANY OF THIS?
PLEASE HELP!!!!!!

:confused:
 

David Baxter PhD

Late Founder
Lamictal (lamotrigine) works well for many people and tends to have few side effects. I have yet to see someone with the "weird rash" thing - the reason for those warnings is that if you do get that rash it could be a sign of something serious.

The reported rate for that rash is about 2 to 4 people out of 10,000 taking Lamictal (although I have seen a few citations as high as 1% or so, which is what the manufacturer states). The rate seemes to be higher if the patient is also taking Valproate (valproic acid) or in younger patients (pediatric).

Here's what RxList.com has to say about it:

SERIOUS RASHES REQUIRING HOSPITALIZATION AND DISCONTINUATION OF TREATMENT HAVE BEEN REPORTED IN ASSOCIATION WITH THE USE OF LAMICTAL. THE INCIDENCE OF THESE RASHES, WHICH HAVE INCLUDED STEVENS-JOHNSON SYNDROME, IS APPROXIMATELY 0.8% (8 PER 1,000) IN PEDIATRIC PATIENTS (AGE <16 YEARS) RECEIVING LAMICTAL AS ADJUNCTIVE THERAPY FOR EPILEPSY AND 0.3% (3 PER 1,000) IN ADULTS ON ADJUNCTIVE THERAPY FOR EPILEPSY. IN CLINICAL TRIALS OF BIPOLAR AND OTHER MOOD DISORDERS, THE RATE OF SERIOUS RASH WAS 0.08% (0.8 PER 1,000) IN ADULT PATIENTS RECEIVING LAMICTAL AS INITIAL MONOTHERAPY AND 0.13% (1.3 PER 1,000) IN ADULT PATIENTS RECEIVING LAMICTAL AS ADJUNCTIVE THERAPY. IN A PROSPECTIVELY FOLLOWED COHORT OF 1,983 PEDIATRIC PATIENTS WITH EPILEPSY TAKING ADJUNCTIVE LAMICTAL, THERE WAS 1 RASH-RELATED DEATH. IN WORLDWIDE POSTMARKETING EXPERIENCE, RARE CASES OF TOXIC EPIDERMAL NECROLYSIS AND/OR RASH-RELATED DEATH HAVE BEEN REPORTED IN ADULT AND PEDIATRIC PATIENTS, BUT THEIR NUMBERS ARE TOO FEW TO PERMIT A PRECISE ESTIMATE OF THE RATE.

BECAUSE THE RATE OF SERIOUS RASH IS GREATER IN PEDIATRIC PATIENTS THAN IN ADULTS, IT BEARS EMPHASIS THAT LAMICTAL IS APPROVED ONLY FOR USE IN PEDIATRIC PATIENTS BELOW THE AGE OF 16 YEARS WHO HAVE SEIZURES ASSOCIATED WITH THE LENNOX-GASTAUT SYNDROME OR IN PATIENTS WITH PARTIAL SEIZURES (SEE INDICATIONS). OTHER THAN AGE, THERE ARE AS YET NO FACTORS IDENTIFIED THAT ARE KNOWN TO PREDICT THE RISK OF OCCURRENCE OR THE SEVERITY OF RASH ASSOCIATED WITH LAMICTAL. THERE ARE SUGGESTIONS, YET TO BE PROVEN, THAT THE RISK OF RASH MAY ALSO BE INCREASED BY (1) COADMINISTRATION OF LAMICTAL WITH VALPROATE (INCLUDES VALPROIC ACID AND DIVALPROEX SODIUM), (2) EXCEEDING THE RECOMMENDED INITIAL DOSE OF LAMICTAL, OR (3) EXCEEDING THE RECOMMENDED DOSE ESCALATION FOR LAMICTAL. HOWEVER, CASES HAVE BEEN REPORTED IN THE ABSENCE OF THESE FACTORS.
 

ThatLady

Member
There isn't a medication out there that doesn't have side effects. Aspirin has them. Tylenol has them. People can break out in a horrible rash just from using the wrong bath soap. You can't let it get to you, hon. The number of people who are troubled by most of these side effects is minimal.
 

Halo

Member
Hi Jennifer,

I can give you some personal experience on Lamictal. I was taking it for about 1 year and at the beginning it worked great. I didn't find many side effects at all...probably the least amount of side effects from any of the number of medications that I have taken. It did need to increase it after about 6 months because I felt it wasn't working as good as it had so after we increased it, that is when I noticed some side effects...the most annoying one was feeling like I had a foggy brain and just baseline with not much emotions. You do have to remember that it only happened when I increased the dose and my body couldn't handle it. I eventually came off it because it still didn't work (even at the higher dose).

Jennifer, I would definitely give it a try. I know the frustration with trying to find the right medication (I am in the same boat) but the way I look at is....do I really have anything to lose by not trying. What if the next one is the right one!! Then it would all be worth it.

Good Luck with the new meds and let me know how it turns out.

Take Care
Nancy
 
Im on lamictal my self I would worry about but make sure that you start off very slow and take some percaution. Thats what I did and I have't even broken out in any rash. let see I started out on 25mg and then 100mg and now 150mg. Im still ok. Good luck. I think this stuff really works great.
 
Hey,
I am also on Lamictal and trust me I had the same reaction as you did as far as being like "woah" this is for real...yeah they warned me about the rash but it is like really really rare....I am currently on 200mgs and it has made a big difference for me esp. b/c i had big mood swings and lamictal is a mood stablizer...as well as the lamictal I am also on Effexor and Welbutrin....I was just wondering what happened on the Effexor that had you in the ER...if you would rather not share that's fine I was just curious since I've been on Effexor for like almost two years....anyway don't be afraid of Lamictal...much luck
 

Similar threads

  • Article
https://tricycle.org/magazine/buddhism-and-psychotherapy/ The ultimate goal of Buddhist practice isn’t about achieving mental health. By C. W. Huntington, Jr. Spring 2018 ...The practice of psychotherapy is, accordingly, dedicated to a method of healing that leaves the conventional structure of self-as-agent intact as the focal point of attention, whereas Buddhist spiritual practice engages in a sustained, methodical dismantling of our customary preoccupation with self-centered...
Replies
0
Views
228
American Children Should Eat More Vegemite. Here’s Why. By Erin Van Der Meer, HuffPost Dec 30, 2020 Australians swear by Vegemite sandwiches for their children’s lunch boxes, and Americans could give Big Sugar the middle finger by doing the same. First, I want to thank you for being open-minded, America. I know most of you think Vegemite, known as a pantry pariah everywhere except in Australia, is nasty stuff. But I’m not suggesting you eat Vegemite, adult Americans. It’s too late for...
Replies
0
Views
469
Why students should have mental health days Hailey Hardcastle, TEDTalks Jun 4, 2020
Replies
0
Views
1K
Some trivia: In a cultish religious group called Sant Mat, meditators use the "divine" sound of tinnitus as a source of their meditation. Part of the reason they are considered a cult is that they slowly indoctrinate people and disallow any followers from telling others about their meditation practices. They had a center in my former town in Florida, where they kept a very low profile. I went there for vegan food until I realized they were a cult :)
Replies
5
Views
2K
Science explains why we should all work shorter hours in winter By Laurie Clarke, Wired Dec 9, 2019 People tend to feel gloomier when the nights draw in and cold weather descends. But altering our working hours to fit the seasons could help lift our mood. For many of us, winter, with its chillier days and lingering nights, ushers in with it a general sense of malaise. It’s increasingly difficult to peel ourselves out of bed in the half-light of morning, and, hunched over our desks at...
Replies
0
Views
3K
Top